TITLE

Drug-drug interactions between antithrombotic medications and the risk of gastrointestinal bleeding

AUTHOR(S)
Delaney, Joseph A.; Opatrny, Lucie; Brophy, James M.; Suissa, Samy
PUB. DATE
August 2007
SOURCE
CMAJ: Canadian Medical Association Journal;8/14/2007, Vol. 177 Issue 4, p347
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Anticoagulants and antiplatelet drugs (e.g., warfarin, clopidogrel and acetylsalicylic acid) are key therapeutic agents in the treatment of cardiovascular diseases. However, drug-drug interactions may lead to a greatly increased risk of gastrointestinal bleeding when these drugs are combined. We assessed whether antithrombotic drug combinations increased the risk of such bleeding in a general practice population. Methods: We conducted a population-based, retrospective case-control study using records in the United Kingdom General Practice Research Database from 2000 through 2005. Cases were identified as patients over 18 years of age with a first-ever diagnosis of gastrointestinal bleeding. They were matched with controls by physician practice, patient age and index date (date of diagnosis of bleeding), All eligible patients had to have at least 3 years of follow-up data in the database. Drug exposure was considered to be any prescription issued in the go days before the index date. Results: There were 4028 cases with a diagnosis of gastrointestinal bleeding and 40 171 matched controls. The prescribing of acetylsalicylic acid with either clopidogrel (adjusted rate ratio [RR] 3.90, 95% confidence interval [Cl] 2.78-5.47) or warfarin (adjusted RR 6.48, 95% Cl 4.25- 9.87) was associated with a greater risk of gastrointestinal bleeding than that observed with each drug alone. The same was true when a nonsteroidal anti-inflammatory drug was combined with either clopidogrel (adjusted RR 2.93, 95% Cl 1.74-4.93) or warfarin (RR 4.60, 95% Cl 2.77-7.64). Interpretation: Drug combinations involving antiplatelets and anticoagulants are associated with a high risk of gastrointestinal bleeding beyond that associated with each drug used alone. Physicians should be aware of these risks to better assess their patients' therapeutic risk-benefit profiles.
ACCESSION #
26583176

 

Related Articles

  • Drug-drug interactions between antithrombotic medications and the risk of gastrointestinal bleeding. Delaney, Joseph A.; Opatrny, Lucie; Brophy, James M.; Suissa, Samy // CMAJ: Canadian Medical Association Journal Supplement;8/14/2007, Vol. 177 Issue 4, p347 

    Background: Anticoagulants and antiplatelet drugs (e.g., warfarin, clopidogrel and acetylsalicylic acid) are key therapeutic agents in the treatment of cardiovascular diseases. However, drug-drug interactions may lead to a greatly increased risk of gastrointestinal bleeding when these drugs are...

  • Clinical manifestations and outcomes of antithrombotic treatment of the Tan Tock Seng Hospital Singapore antiphospholipid syndrome cohort. Tan, B. E.; Thong, B. Y. H.; Shivananda, S.; Han, W. W.; Chng, H. H. // Lupus;Aug2009, Vol. 18 Issue 8, p752 

    To examine the clinical manifestations, intensity of oral anticoagulation and outcomes in the prevention of recurrent thromboses in patients with antiphospholipid syndrome (APS) in a tertiary rheumatology centre in Singapore. Retrospective case review of consecutive patients with APS attending a...

  • Drug interactions with warfarin: what clinicians need to know. Juurlink, David N. // CMAJ: Canadian Medical Association Journal Supplement;8/14/2007, Vol. 177 Issue 4, p369 

    The author expresses opinion on a population-based, retrospective case-control study exploring the association between gastrointestinal bleeding and antithrombotic drug using records in the United Kingdom General practice Research Database. The researchers conclude that taking antiplatelet...

  • Interaction between ciclopirox and acenocoumarol. Morales-Molina, José; Pérez-Moyano, Rosario; Fayet-Pérez, Anna; Urquízar-Rodríguez, Olivia; Gíménez-López, M. // European Journal of Clinical Pharmacology;Mar2013, Vol. 69 Issue 3, p727 

    A letter to the editor is presented which is concerned with the cases of two patients who developed interactions between the drugs ciclopirox and acenocoumarol.

  • Secondary Prevention of Acute Coronary Syndromes. Dailey, Janet H.; Cziraky, Mark J.; Spinler, Sarah A. // Journal of the American Pharmacists Association: JAPhA;Mar/Apr2004 Supplement 1, Vol. 44, pS28 

    Objective: To review the role of antithrombotic therapy for prevention of acute coronary syndrome (ACS) recurrence following hospital discharge. Data Sources: Recent (1995-2003) published scientific literature, as identified by the authors through Medline searches, using the terms acute coronary...

  • On the Treatment of New Oral Anticoagulant-Associated Gastrointestinal Hemorrhage. Holster, I. Lisanne; Hunfeld, Nicole G. M.; Kuipers, Ernst J.; Kruip, Marieke J. H. A.; Tjwa, Eric T. T. L. // Journal of Gastrointestinal & Liver Diseases;Jun2013, Vol. 22 Issue 2, p229 

    The recently introduced new oral anticoagulants (nOAC) carry a higher gastrointestinal bleeding risk compared to traditional antithrombotic therapy. Current diagnostic coagulation tests are not accurate enough to determine the level of coagulopathy. Besides that, the lack of a specific antidote...

  • Clinical Risk Factors for Upper Gastrointestinal Bleeding after Percutaneous Coronary Intervention: A Single-Center Study. Ji-Myoung Lee; Seon-Young Park; Jung-Ho Choi; Uh-Jin Kim; Soo-Jung Rew; Jae Yeong Cho; Youngkeun Ahn; Sung-Wook Lim; Chung-Hwan Jun; Chang-Hwan Park; Hyun-Soo Kim; Sung-Kyu Choi; Jong-Sun Rew // Gut & Liver;Jan2016, Vol. 10 Issue 1, p58 

    Background/Aims: Percutaneous coronary intervention (PCI) is often performed therapeutically, and antithrombotic treatment is required for at least 12 months after stent implantation. However, the development of post-PCI upper gastrointestinal bleeding (UGIB) increases morbidity and mortality....

  • Effects of fibrinolytic inhibitors on mortality from upper gastrointestinal haemorrhage. Henry, David A.; O'Connell, Dianne L. // BMJ: British Medical Journal (International Edition);4/29/89, Vol. 298 Issue 6681, p1142 

    Examines the effect of fibrinolytic inhibitors on mortality from upper gastrointestinal hemorrhage. Meta-analysis of randomized double blind placebo trials; Relation of tranexamic acid with rebleeding, surgery, and mortality; Importance of tranexamic acid on patients dying following...

  • CITATIONS AND CLINICIANS' NOTES: STOMACH AND DUODENUM.  // Current Medical Literature: Gastroenterology;2004, Vol. 23 Issue 1, p6 

    Investigates the use of agents that carry a risk of gastrointestinal bleeding by researchers from Hong Kong, China. Emphasis of the study on individuals classified under high-risk groups such as the elderly and those with previous peptic ulcer disease; Examination on the presentation of patients...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics